Intravenous literature: Shinzato, T., Fukui, M., Kooguchi, K., Sakaguchi, M. and Joo, W.J. (2010) Hemorrhagic shock 3 days after catheterization from the axillary vein. Journal of Anesthesia. Feb 17. [Epub ahead of print]
A 72-year-old woman presented pulmonary embolism. Continuous intravenous administration of heparin was controlled with values of activated clotting time targeted from 150 to 180 s. On the sixth intensive care unit (ICU) day, a central vein (CV) catheter was inserted through the right axillary vein. On the ninth ICU day, her blood pressure dropped and her right breast was obviously larger than the left. Chest computed tomography showed a large hematoma under the greater pectoral muscle. CV catheterization under anticoagulant therapy is risky for bleeding, but catheterization of the internal jugular vein rarely leads to hemorrhagic shock, even if it causes airway obstruction. The axillary vein is in a compartment filled with loose tissue. As there is no structure to cover the bleeding site, the hematoma would expand from the lateral region of the thorax to near the fifth or sixth rib, to which greater and smaller pectoral muscles are attached. Ultrasound-guided catheterization from the axillary vein is introduced as a new and promising alternative to that from the subclavian vein because of its safety, but we should be conservative about applying the axillary approach to patients with anticoagulant therapy, especially in case of an unskilled operator, and be aware of the possibility of late-onset bleeding.